A few minutes ago, I read a column in the New York Times that focused on the changing views of COVID-19 by the scientific community from the beginning of the pandemic to the present time. Although the time frame is so much shorter, I could relate to my own thoughts about Kate’s recent coughing episodes reported below. The story took an unanticipated turn yesterday. Having read the Times article, I feel a little more cautious about any conclusions I now hold. With that in mind, let me tell you more.
When I finished the previous post, I was reasonably comfortable that Kate’s problem was reflux and not an issue with her heart. During the night, she coughed two or three times with an accompanying yell of discomfort. The next morning (yesterday) I was not so comfortable. I realized that the medication needs a little time to work, but I began to feel that her symptoms were more like a sharp pain than that associated with reflux. I intended to call her doctor again, but her nurse called me first. I discovered that I was supposed to have given Kate Mylanta as well as omeprazole. As soon as the caregiver arrived, I went to the pharmacy to get it. I gave her three doses between then and the time she went to bed. The doctor said that if this didn’t stop the episodes, she doubted Kate was experiencing reflux. It could be a cardiac issue, and we should go to the hospital.
She had only three episodes after the first dose of Mylanta. The first one occurred almost immediately after the first dose. That could have been related to a swallowing issue and not reflux. Only one of the other two was like the episodes that concerned me. I was hopeful that she would have a good night, and she did. She coughed three times over a couple of minutes, but it was not the kind of cough she had had before. It was more like clearing her throat, something that is common for her. She showed no signs of pain although she said, “That hurt.” following one of the coughs. It sounds like the Mylanta may have taken affect. I’ll give her omeprazole and another dose of Mylanta as soon as she wakes.
Once again, it looks like “All’s Well That Ends Well” is an appropriate title for this story. I hope to corroborate this conclusion in another post.